Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 95, NWS Topeka, KS

June 9, 2020Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 9, 2020, 4:51 PM CDT for Republic County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2020, 4:51 PM CDT (21:51 UTC)
Expired
Jun 9, 2020, 5:15 PM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 76 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:55 PM CDTTSTM WND DMG1 N Belleville, KSDELAYED REPORT. A TELEPHONE POLE WAS SNAPPED AT THE INTERSECTION OF HIGHWAY 81 AND M STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WUUS53 KTOP 092151
SVRTOP
KSC157-092215-
/O.NEW.KTOP.SV.W.0095.200609T2151Z-200609T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
451 PM CDT Tue Jun 9 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Western Republic County in north central Kansas...

* Until 515 PM CDT.

* At 451 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Republic, moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Belleville, Scandia and Republic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for north central
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9759 3979 9758 3972 9782 3988 9793
      4000 9793
TIME...MOT...LOC 2151Z 171DEG 37KT 3990 9775 

HAIL...1.00IN
WIND...60MPH
 
$$

Teefey

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:50 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 9, 3:50 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Topeka KS
350 PM CDT Tue Jun 9 2020

.SHORT TERM...(This evening through tonight)
Issued at 350 PM CDT Tue Jun 9 2020

As of 20z this afternoon, remnants of Cristobal continued to move to
the north across the Mississippi Valley with a second mid-level wave
ejecting over the central Plains. Surface low pressure in central
Kansas has deepened to 994mb on the lee of the Rockies with a strong
pressure gradient present behind the low over western Kansas. A dry
line was observed extending from the low to the southeast along a
line from Salina to just south of Emporia extending south from
there. Ahead of the boundary, cumulus has developed in an
environment favorable for strong to severe storms as the 19z TOP
sounding shows approx. 2500 J/KG of surface based CAPE with 45-50
kts of bulk shear. Over the next few hours, expecting convective
initiation to develop along and north of the aforementioned boundary
with all severe hazards possible (including a few tornadoes). The
best chance for storms and tornadoes is near the KS/NE border where
ESE surface winds will increase low-level storm relative helicity.
These storms should move across the area fairly quickly with the
severe threat ending by 8-9pm tonight.

Additional showers and thunderstorms are possible in the deformation
zone of the surface low overnight before the mid-level wave ejects
east of the forecast area by early to mid-morning on Wednesday. Only
minor concerns for flooding at this point given the progressive
nature of the storms this afternoon and only light to moderate
rainfall overnight; will continue to monitor the flooding threat as
precip builds in. Lows fall into the 50s tonight behind the surface
cold front.

The pressure gradient increases on the back side of the surface low
leading to strong and damaging winds overnight. 50-60kt 925mb winds
and 850mb winds approaching 70kt will move across the CWA, allowing
for sustained northwest winds of 30 to 40 mph with gusts up to 60
mph in the western half of the CWA where the High Wind Warning is in
place tonight through early Wednesday morning. Will keep the Wind
Advisory for the eastern half of the CWA through tomorrow morning;
still thinking winds will fall short of wind warning criteria with
gusts up to 50 mph possible.

.LONG TERM...(Wednesday through Tuesday)
Issued at 350 PM CDT Tue Jun 9 2020

A few lingering showers may be around to start the day Wednesday
before the system departs to the east. Winds begin to relax
during the afternoon Wednesday with highs much cooler than they
have been for the past week, only reaching into the upper 70s. For
the rest of the week and into the weekend, ridging builds into
the Plains keeping conditions dry with temperatures climbing back
to near 90 degrees by the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1243 PM CDT Tue Jun 9 2020

VFR conditions will continue through at least the first half of
the period. There is low confidence in TS impacting terminals
this afternoon, so have left VCTS with VFR conditions through this
evening. MVFR cigs and precip build in overnight with winds
becoming strong and remaining so through the period. Precip is
expected to end by mid-morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 AM to noon CDT Wednesday for KSZ011-012-023-
024-026-038>040-054>056-058-059.

High Wind Warning from 7 PM this evening to 7 AM CDT Wednesday
for KSZ008>010-020>022-034>037.

&&

SHORT TERM...Flanagan
LONG TERM...Flanagan
AVIATION...Flanagan
Hazardous weather outlook, Jun 9, 3:57 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
357 PM CDT Tue Jun 9 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-102100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
357 PM CDT Tue Jun 9 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are possible this afternoon and into the
early evening for areas along and north of a line from Herington
to Ottawa. Storms could develop along a northward moving front
around 3 pm along the Herington to Ottawa line. Then storms would
continue moving north potentially exiting northeast KS by around
9pm. These storms will be capable of producing tornadoes, large
hail, and damaging winds.

Very strong northwest winds are forecast to develop overnight and
into Wednesday morning with gusts potentially between 40 and 60
mph. Take actions now to secure outdoor objects that could be
thrown around in the wind. These winds could also cause power
outages, so think about having devices charged ahead of time.
High wind warnings and wind advisories go into effect this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters across north central and northeast Kansas should be ready
to activate this afternoon/evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 9, 4:41 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
441 PM CDT Tue Jun 9 2020

KSZ008-092215-
Republic-
441 PM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY UNTIL 515
PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Scandia, moving northwest at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Belleville, Scandia and Republic.

A Tornado Watch remains in effect until 1000 PM CDT for north central
Kansas.

LAT...LON 4000 9759 3985 9755 3973 9780 3989 9793
      4000 9793
TIME...MOT...LOC 2141Z 153DEG 25KT 3986 9774

Teefey

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:31 AM CDTHigh Wind WarningTOPClay, Cloud, Dickinson, Geary, Marshall, Morris and 4 more24 hr
Jun 9, 3:31 AM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more32 hr
Jun 9, 4:41 PM CDTSpecial Weather StatementTOPRepublic34 min
Jun 9, 5:11 PM CDTSevere Thunderstorm WarningTOPRepublic34 min
Jun 9, 5:13 PM CDTSpecial Weather StatementTOPRiley32 min
Jun 9, 5:15 PM CDTSpecial Weather StatementTOPPottawatomie30 min
Jun 9, 5:28 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley32 min
Jun 9, 5:31 PM CDTSevere Thunderstorm WarningTOPRepublic14 min
Jun 9, 5:47 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha43 min
Jun 9, 6:16 PM CDTSpecial Weather StatementTOPMarshall29 min
Jun 9, 6:26 PM CDTTornado WarningTOPMarshall, Nemaha34 min
Jun 9, 6:58 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.